Ohio, 2003Flash Flooding and Flooding in Ohio, June 13, 2003
June 13, 2003 · NWS ILN · 8 events in 4 counties and zones
Scattered thunderstorms with torrential rain caused localized flooding across west central and central Ohio during the late afternoon and evening, causing several roads to flood and small creeks and streams to briefly rise out of their banks.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms with torrential rain caused localized flooding across west central and central Ohio during the late afternoon and evening, causing several roads to flood and small creeks and streams to briefly rise out of their banks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 13, 2:39 PM EST, 36 minutes earlier.
Area forecast discussion, Jun 13, 2:39 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
3380 PM EDT FRI JUN 13 2003
SHORTWAVE OVER LOWER OHIO VALLEY EJECTS OUT TONIGHT INTO SATURDAY.
MODELS HAVE BEEN OVER DOING THE POPS THE LAST SEVERAL DAYS...SO WILL
KEEP EVERYTHING IN THE CHANCE CATEGORY TONIGHT AND SATURDAY. THE
GFS CONTINUES TO HAVE CONVECTIVE PROBLEMS AS IT SPINS UP VORT OUT OF
NOW WERE...PRODUCING BULLSEYS OF QPF. PREFER THE SMOOTHER ETA FOR
THIS RUN.
SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT AND SATURDAY AS THE
SHORTWAVE/WEAK SURFACE LOW MOVES THROUGH. DRIER MORE STABLE AIR
WORKS IN BEHIND FRONT FOR SATURDAY AND SUNDAY.
DEWPOINTS ARE AROUND 70 RIGHT NOW. SURFACE LOW REMAINS TO THE
WEST...SO WILL GO A LITTLE ABOVE GUIDANCE LOWS TONIGHT. MAV HIGHS
LOOK TOO COOLER SAT AND SUN BASED ON 850 TEMPS AND EXPECTED CLOUD
COVER. WILL GO UPPER 70S TO AROUND 80 SAT AND LOWER 80S WITH FULL
SUN ON SUNDAY.
CLEMISILN OUT SHORTLY.
.ILN...NONE.
SITES
Hazardous weather outlook, Jun 13, 4:45 AM EST, 10 hours 30 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ034-035-042>046-051>056-
060>065-070>074-077>082-088-131145-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
545 AM EDT FRI JUN 13 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Event by event
3 flood, 2 flash flood, 1 lightning, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Lightning, Franklin
- When
- June 13, 3:15 PM EST
- Where
- Franklin County, Groveport
- Injuries
- 2 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 39.970, -83.009 (the zone’s center; the record gives no point)
Two men were injured when lightning struck a tree that they were standing under. The men, aged 22 and 24, had been fishing at a nearby pond and were waiting out the storm underneath the tree.
Hail, Union
- When
- June 13, 3:38 PM EST to 3:39 PM EST
- Where
- Union County, 1 mi E of Broadway
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.333, -83.400
Thunderstorm Wind, Union
- When
- June 13, 3:40 PM EST to 3:44 PM EST
- Where
- Union County, 8 mi N of Marysville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.350, -83.367
Several trees were downed along State Route 31.
Flood, Auglaize
- When
- June 13, 4:05 PM EST to 5:00 PM EST
- Where
- Auglaize forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.561, -84.222 (the zone’s center; the record gives no point)
Flood, Union
- When
- June 13, 4:45 PM EST to 5:30 PM EST
- Where
- Union forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.299, -83.372 (the zone’s center; the record gives no point)
Flood, Franklin
- When
- June 13, 9:00 PM EST to 9:25 PM EST
- Where
- Franklin forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.970, -83.009 (the zone’s center; the record gives no point)
Flash Flood, Franklin
- When
- June 13, 9:45 PM EST to 11:15 PM EST
- Where
- Franklin County, Whitehall
- Reported by
- BROADCAST MEDIA
- Coordinates
- 39.970, -83.009 (the zone’s center; the record gives no point)
A trailer park was evacuated as water rose to two to three feet deep. Several motorists were stranded in their cars by high water on Yearling Road.
Flash Flood, Licking
- When
- June 13, 10:30 PM EST to 11:30 PM EST
- Where
- Licking County, Pataskala
- Reported by
- NEWSPAPER
- Coordinates
- 40.092, -82.483 (the zone’s center; the record gives no point)
A trailer park was flooded forcing several evacuations. A gravel parking lot flooded at National Trail Raceway near Kirkersville, trapping several automobiles.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New York, June 13 to 14, 20035 deaths · $100,000 · 1 event
- Flash Flooding and Hail in Texas, June 13, 20033 injured · $430,000 · 1.75 in hail · 20 events
- Hail and Damaging Winds in Texas, June 13, 2003$1.4 million · 2.75 in hail · 14 events
- Damaging Winds in Texas, June 13, 20039 injured · $60,000 · 55 kt wind · 2 events
- Flash Flooding and Damaging Winds in Maryland, June 13, 20031 injured · $545,000 · 52 kt wind · 13 events
- Lightning Strikes in Texas, June 13, 2003$546,000 · 2 events
- Damaging Winds in Texas, June 13, 2003$375,000 · 60 kt wind · 7 events
- Flash Flooding and Hail in Mississippi, June 13, 2003$114,000 · 55 kt wind · 13 events
- Flash Flood and Damaging Wind in Georgia, June 13, 2003$163,000 · 50 kt wind · 4 events
- Flooding in Ohio, June 13 to 14, 2003$150,000 · 2 events
- Flash Flooding and Damaging Wind in Texas, June 13, 2003$120,000 · 55 kt wind · 5 events
- Flash Flooding and Hail in Texas, June 13, 2003$34,000 · 1.75 in hail · 20 events